Alert archive / California / Wind Advisories in 2017
Wind Advisory 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jun 10, 2017, 1:13 PM PDT for Imperial County, Riverside County, San Bernardino County, California. It took effect at Jun 11, 2017, 3:00 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2017, 1:13 PM PDT (20:13 UTC)
- In effect from
- Jun 11, 2017, 3:00 PM PDT
- Expired
- Jun 11, 2017, 9:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211 WWUS75 KPSR 102013 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 113 PM MST Sat Jun 10 2017 CAZ560-562-564-566-567-111200- /O.NEW.KPSR.WI.Y.0022.170611T2200Z-170612T0400Z/ Joshua Tree NP West-Imperial County Southwest- Chuckwalla Mountains-Imperial County West-Imperial Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Mountain Spring, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 113 PM PDT Sat Jun 10 2017 ...WIND ADVISORY IN EFFECT FROM 3 PM TO 9 PM PDT SUNDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 3 PM to 9 PM PDT Sunday. * AFFECTED AREA...Parts of southwest and central Imperial Counties and across Joshua Tree National Park. * TIMING...During the afternoon and evening hours on Sunday. * WINDS...West winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles along Interstate 8 and other highways across the region. Locally reduced visibilities due to blowing dust is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
402 WWUS75 KPSR 110956 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 256 AM MST Sun Jun 11 2017 CAZ560-562-564-566-567-120400- /O.CON.KPSR.WI.Y.0022.170611T2200Z-170612T0400Z/ Joshua Tree NP West-Imperial County Southwest- Chuckwalla Mountains-Imperial County West-Imperial Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Mountain Spring, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 256 AM PDT Sun Jun 11 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING... * AFFECTED AREA...Parts of southwest and central Imperial Counties and across Joshua Tree National Park. * TIMING...Middle of this afternoon through early evening. * WINDS...West winds 25 to 35 mph with gusts to 50 mph. * IMPACTS...Elevated winds and strong gusts may create dangerous driving conditions for high profile vehicles along Interstate 8 and other highways across the region. Locally reduced visibilities due to blowing dust is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
125 WWUS75 KPSR 120412 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 912 PM MST Sun Jun 11 2017 CAZ560-562-564-566-567-120515- /O.EXP.KPSR.WI.Y.0022.000000T0000Z-170612T0400Z/ Joshua Tree NP West-Imperial County Southwest- Chuckwalla Mountains-Imperial County West-Imperial Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Mountain Spring, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 912 PM PDT Sun Jun 11 2017 ...WIND ADVISORY FOR THE WESTERN PARTS OF IMPERIAL COUNTY EXPIRED AT 9 PM PDT... Strong gusty afternoon and evening southwest winds over western Imperial County diminished below advisory levels at 9 pm PDT. However breezy to windy conditions in the 15 to 25 mph range are forecast to continue until 2 am PDT. $$ HV
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 10, 7:45 AM PDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jun 10, 7:45 AM PDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 745 AM MST Sat Jun 10 2017 .SYNOPSIS... A large cool Pacific weather system is forecast to move into the western states this weekend and early next week. Although the airmass will remain dry with mostly clear skies, the proximity of the low pressure system to Arizona will produce below normal temperatures into early next week. Breezy to windy conditions are likely this weekend, especially across far southeast California. A much warmer airmass will start to move into the area later next week with temperatures reaching or exceeding 110 across the hotter deserts by Thursday or Friday. && .DISCUSSION... Dry southwesterly flow aloft over the region will increase a bit today as a large Pacific weather system moves onto the west coast. Over our forecast area, southeast CA to south central AZ, mostly clear skies are expected today and Sunday. The proximity of the low pressure system to AZ will result in cooler afternoons, along with breezy to windy conditions. Fire weather concerns this weekend have shifted toward southeast CA and Colorado River Valley, areas where low humidity and stronger winds are forecast. This will be addressed by the on station fire weather meteorologists through his normal communication channels. Otherwise forecasts look ok for this weekend. No short term updates planned. .PREVIOUS DISCUSSION...455 AM MST... Despite the looming presence of a deep Pacific upper low developing along the Pacific northwest coast, the upper ridge over Arizona held firm yesterday and 500mb heights were actually up 10m statewide allowing high temps to remain unchanged from the previous day. In fact, Phoenix actually climbed 1 degree up to a high of 106. This will be changing quickly however as we will be undergoing a significant cooling trend over the next few days as the aforementioned deep Pacific low swings east across the western CONUS bringing a healthy shot of cooler air along with increased wind. Certainly, over the next 7 days (at least) there is no precipitation in sight; the only weather impacts will be temperature trends and wind/dust. As the main upper low center moves into the Pacific northwest coast today, ridging will finally start to give up the ghost over Arizona and shift east allowing heights to fall and surface temperatures to start to drop off. Highs will fall a few degrees but certainly will stay in the triple digits. On Sunday the low center will drop further to the southeast and move into north-central California and western Nevada; H5 heights lower below 580dm over portions of the western deserts and high temperatures finally drop into the 90s. Phoenix is forecast to fall to 99 but some cooler western deserts, especially in far SE CA, will lower into the low 90s. Over the weekend as the low approaches, gradients will tighten and winds will increase. Today, the main wind impact should mainly be confined to the wind prone portion of southwest Imperial County and patchy blowing dust has been added to the forecast in that area. Wind increases further on Sunday with windy conditions likely across most areas to the west of the lower Colorado river valley. We have increased our coverage of patchy blowing dust Sunday afternoon and evening to cover most areas from the CO river westward and we may need a wind advisory for portions of the western deserts - especially the windy areas of southwest Imperial County. On Monday, the main low center tracks by well to our north, mainly over northern Nevada and Utah, but 500mb heights have the potential to fall to near 570dm over the northern fringes of the area including northern La Paz and Maricopa Counties. The Extreme Forecast Index from the ESRL Situational Awareness Table suggests that high temperatures Monday will fall into the 5-10 percentile range from northwest AZ into much of Nevada and Utah; although the coolest air will obviously stay well to our north we certainly have the potential for highs in the central deserts to stay 10 degrees or so below seasonal normals. As such we lowered highs a few degrees with Phoenix now down to a forecast high of 93. For Tuesday into Wednesday the upper low quickly moves off well to the northeast leaving behind a dry subsident westerly flow aloft and heights rapidly rebound; both the GFS and ECMWF call for heights across the central deserts to climb in excess of 588dm by Wednesday afternoon. As such we will see a quick rebound in our high temps; on Tuesday highs rise into the upper 90s over the warmer deserts and then on Wednesday climb well into the triple digits with Phoenix forecast to hit 105 degrees. For the latter portion of the extended, Thursday into Friday, our focus changes from the cool temperatures back to the potential for excessive heat. The flat upper ridge from Wednesday starts to amplify with 500mb heights climbing above 591dm and given the very dry conditions along with full sunshine and the fact that it will be mid June, we can expect high temperatures to reach or exceed 110 over the hotter deserts. Both the GFS and ECMWF suggest a weak baggy trof or even a closed circulation to set up along the central CA coast and this feature would act to further build the ridge downstream and across AZ leading to excessively hot temps. Better performing temperature guidance has been trending hotter and our forecast temps have been edging upward. Athough the greater Phoenix area may stay just under 110 Thursday, by Friday we are looking at a forecast of 112. Some of the hottest available guidance on both days calls for widespread highs at or even above 115 but those numbers seem a bit extreme at this time. Still, the potential for excessive heat exists and we will be looking at possibly issuing an Excessive Heat Watch sometime in the next day or so. Stay tuned. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Weak easterly winds this morning will again turn westerly fairly early, likely by noon. West winds will become gusty by late in the afternoon with gusts of 15-20 kt. Easterly switch over tonight should occur a bit earlier than the previous couple nights. Skies will remain generally clear through the period. Southeast California/Southwest Arizona including KIPL and KBLH: West winds will persist throughout the period at KIPL with winds becoming gusty to around 25 kts early this afternoon and lasting through much of tonight. Winds will predominantly be south- southwesterly at KBLH, with similar gusts possible. Otherwise, periods of high clouds will be possible, but no significant aviation concerns are anticipated. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... Monday through Friday: High pressure slowly building back over the Desert Southwest from the west is expected to bring very dry conditions and a warming trend to the region through the entire period. Lower desert temperatures in the low-mid 90s on Monday are expected to rise into the 108-112 degree range by Friday, under mainly clear skies. Humidities are forecast to fall into the single digits each afternoon, with poor-fair overnight recoveries. Winds to remain mainly on the light side, following typical diurnal trends (for the most part). && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Vasquez/CB AVIATION...Kuhlman FIRE WEATHER...Sawtelle
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.